Dangerous drugs for baby boomers


If space aliens were to land in your backyard tomorrow and start watching television to learn about America, they’d quickly conclude that we are burdened with a lot of disease and that we have a pill for every ill.

The information on TV commercials wouldn’t alert our new acquaintances that some medicines have significant dangers, especially for older people. Too many Americans also are unaware of the hazards of overmedicating senior citizens. We recently received this frightening message from a nurse:

“I am an RN with certification in gerontological nursing. I was working in an urgent care clinic on a Saturday when a woman brought in her mother (who was in her 80s) for evaluation because in the previous 24 hours, she began to experience dizziness and needed physical support to keep from falling.

“On review of her medications, I found that her physician had ordered Librium to treat nervousness. This medication is on the Beers list of those that should be avoided in the elderly.

“The daughter said that was the only new medication her mother was taking, and the dizziness started after she took her first dose. I shared that with the urgent care physician, but he discounted the medication as a cause for her change in condition. He told me, ‘It can’t be Librium – the dose is too low.’ He instructed the patient and her daughter to continue the medication.

“Alarmed by the doctor’s instructions, I took a substantial professional risk by telling the daughter not to give her mother any more of the medication for the rest of the weekend. I urged her to speak as soon as possible with the prescribing physician to ensure he knew about her mother’s condition and the timing of the onset. I feared the patient could have suffered injury due to the effects of medication.”

Chlordiazepoxide (Librium) is a benzodiazepine drug used to treat anxiety. Like similar drugs such as diazepam (Valium), it can make people unsteady on their feet, especially older adults. That could lead to a fall with potentially tragic consequences for a frail, elderly woman. We commend the nurse for “sticking her neck out” to protect the patient.

Just what is the “Beers” list this nurse referred to in her account? It is named for Dr. Mark Beers, a physician who was concerned about drug reactions that could be especially bad for his older patients. He developed criteria as to which drugs would be potentially inappropriate for older patients.

As people age, their kidneys and livers grow less capable of managing the medicines they take. In addition, their brains may have less resilience to withstand highly anticholinergic drugs. These may make them confused and forgetful.

One such medication, diphenhydramine, is a common component of “PM” pain relievers. Older people who take such sleep aids regularly may wonder why they don’t feel as sharp as they should. Family members may conclude that their loved ones are developing dementia, when the true culprit could be the medication.

Which drugs may be inappropriate for seniors? We have prepared a “Guide to Drugs and Older People” with a list, along with more detailed explanations. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. In their column, the Graedons answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.

2018 King Features Syndicate

More like this from vindy.com

Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.